Skip to main content
×
Home
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 9
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Naka, Y. Tomita, K. Shimura, M. Fukushima, N. Tanahashi, M. and Miyauchi, T. 2016. Quad-plane stereoscopic PIV for fine-scale structure measurements in turbulence. Experiments in Fluids, Vol. 57, Issue. 5,


    Gallay, Thierry and Maekawa, Yasunori 2011. Three-Dimensional Stability of Burgers Vortices. Communications in Mathematical Physics, Vol. 302, Issue. 2, p. 477.


    Maekawa, Yasunori 2011. Spectral Properties of the Linearization at the Burgers Vortex in the High Rotation Limit. Journal of Mathematical Fluid Mechanics, Vol. 13, Issue. 4, p. 515.


    Maekawa, Yasunori 2009. On the existence of Burgers vortices for high Reynolds numbers. Journal of Mathematical Analysis and Applications, Vol. 349, Issue. 1, p. 181.


    MAEKAWA, YASUNORI 2009. EXISTENCE OF ASYMMETRIC BURGERS VORTICES AND THEIR ASYMPTOTIC BEHAVIOR AT LARGE CIRCULATIONS. Mathematical Models and Methods in Applied Sciences, Vol. 19, Issue. 05, p. 669.


    Gallay, Thierry and Wayne, C. Eugene 2006. Three-dimensional stability of Burgers vortices: The low Reynolds number case. Physica D: Nonlinear Phenomena, Vol. 213, Issue. 2, p. 164.


    Gallay, T. and Wayne, C.E. 2006. Long-time asymptotics of the Navier-Stokes equation in ℝ2 and ℝ3. ZAMM, Vol. 86, Issue. 4, p. 256.


    Kang, Shin-Jeong Tanahashi, Mamoru and Miyauchi, Toshio 2006. Elliptic feature of coherent fine scale eddies in turbulent channel flows. Journal of Mechanical Science and Technology, Vol. 20, Issue. 2, p. 262.


    Nolan, David S. 2001. The stabilizing effects of axial stretching on turbulent vortex dynamics. Physics of Fluids, Vol. 13, Issue. 6, p. 1724.


    ×
  • Journal of Fluid Mechanics, Volume 363
  • May 1998, pp. 199-228

Structure and stability of non-symmetric Burgers vortices

  • AURELIUS PROCHAZKA (a1) and D. I. PULLIN (a1)
  • DOI: http://dx.doi.org/10.1017/S0022112098008866
  • Published online: 01 May 1998
Abstract

We investigate, numerically and analytically, the structure and stability of steady and quasi-steady solutions of the Navier–Stokes equations corresponding to stretched vortices embedded in a uniform non-symmetric straining field, (αx, βy, γz), α+β+γ=0, one principal axis of extensional strain of which is aligned with the vorticity. These are known as non-symmetric Burgers vortices (Robinson & Saffman 1984). We consider vortex Reynolds numbers R=Γ/(2πv) where Γ is the vortex circulation and v the kinematic viscosity, in the range R=1−104, and a broad range of strain ratios λ=(β−α)/(β+α) including λ>1, and in some cases λ[Gt ]1. A pseudo-spectral method is used to obtain numerical solutions corresponding to steady and quasi-steady vortex states over our whole (R, λ) parameter space including λ where arguments proposed by Moffatt, Kida & Ohkitani (1994) demonstrate the non-existence of strictly steady solutions. When λ[Gt ]1, R[Gt ]1 and ε≡λ/R[Lt ]1, we find an accurate asymptotic form for the vorticity in a region 1<r/(2v/γ)1/2[les ]ε1/2, giving very good agreement with our numerical solutions. This suggests the existence of an extended region where the exponentially small vorticity is confined to a nearly cat's-eye-shaped region of the almost two-dimensional flow, and takes a constant value nearly equal to Γγ/(4πv)exp[−1/(2eε)] on bounding streamlines. This allows an estimate of the leakage rate of circulation to infinity as ∂Γ/∂t =(0.48475/4π)γε−1Γ exp (−1/2eε) with corresponding exponentially slow decay of the vortex when λ>1. An iterative technique based on the power method is used to estimate the largest eigenvalues for the non-symmetric case λ>0. Stability is found for 0[les ]λ[les ]1, and a neutrally convective mode of instability is found and analysed for λ>1. Our general conclusion is that the generalized non-symmetric Burgers vortex is unconditionally stable to two-dimensional disturbances for all R, 0[les ]λ[les ]1, and that when λ>1, the vortex will decay only through exponentially slow leakage of vorticity, indicating extreme robustness in this case.

Copyright
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax